High serum potassium, known as hyperkalemia, can occur when kidneys do not function correctly or when an individual’s diet is abnormally high in potassium. Other causes include the breakdown of red blood cells or muscle tissue, trauma and uncontrolled diabetes, according to WebMD.
Hyperkalemia occurs primarily when the kidneys are unable to filter potassium from the blood, notes WebMD. Under normal circumstances, the kidneys, at the direction of the hormone aldosterone, remove potassium from the body. Conditions, such as Addison’s disease, that lower aldosterone production can cause hyperkalemia. Medications such as trimethoprim and penicillin, some antifungals, a class of antihypertensive agents called ace inhibitors and potassium supplements can cause hyperkalemia. Certain herbal supplements, including hawthorn berries, Siberian ginseng and milkweed, can also increase potassium in the blood. Other medications that cause hyperkalemia are heparin, potassium-sparing diuretics and anti-inflammatories.
Hyperkalemia symptoms are weakness, arrhythmias and slow heart rate. Urine and blood tests can be done to diagnose high potassium levels. An electrocardiogram is used to determine if increased potassium affects the heart, explains WebMD. A high potassium level can lead to ventricular fibrillation. Treatment includes removal of potassium from the urinary and digestive tracts. Other means of removing potassium include the use of glucose and insulin intravenously and dialysis.